Lake Huron, 2025

Marine Thunderstorm Winds in Lake Huron, August 12, 2025

August 12, 2025 · NWS DTX · 2 events in 2 counties and zones

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts above 50 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts above 50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 12, 5:09 AM EST, 7 hours 16 minutes earlier. Its key messages:

  • Hot and muggy conditions again today with heating indices in the low to mid-90s.
  • Potential exists for showers and thunderstorms to develop through tonight.
  • The strongest storms will be capable of producing locally heavy rainfall. In addition, isolated wind gusts of 50 to 60 mph will be possible this afternoon and evening.
  • High pressure brings near normal temperatures and less humid conditions to close out the work week.
Area forecast discussion, Aug 12, 5:09 AM EST, 7 hours 16 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
609 AM EDT Tue Aug 12 2025

.KEY MESSAGES...

- Hot and muggy conditions again today with heating indices in the
low to mid-90s.

- Potential exists for showers and thunderstorms to develop through
tonight.

- The strongest storms will be capable of producing locally heavy
rainfall. In addition, isolated wind gusts of 50 to 60 mph will be
possible this afternoon and evening.

- High pressure brings near normal temperatures and less humid
conditions to close out the work week.

&&

.AVIATION...

Axis of showers and storms that has been draped across northern MI
and WI the last couple days will shift over southern MI today.
Showers and storms will be possible throughout the day and into the
overnight as the atmosphere becomes uncapped and storms could go up
anywhere. We are watching the upstream complex over southern WI
which is forecast to track through Central MI possibly affecting FNT
and MBS this afternoon. Otherwise we'll be keying in on prefrontal
activity increasing in coverage late this afternoon into the
evening. Hires models are showing potential for DTW to stay dry for
a good chuck of the day, possibly til around 00Z when a more
developed line pushed through. But confidence is low with any
singular model. So will tempo/prob30 in a window of best chance
timing and adjust as needed.

For DTW/D21 Convection... A stray thunderstorm remains possible late
this morning, mainly north of DTW. Storm coverage increases
considerably through the afternoon into Tuesday evening. Best chance
for convection looks to be around 8p-12a, but storms could go up
before that.

 THRESHOLD PROBABILITIES...

* Low for thunderstorms this afternoon. Moderate for this evening.

&&

.PREV DISCUSSION...
Issued at 324 AM EDT Tue Aug 12 2025

DISCUSSION...

Renewed low-mid level theta-e advection underway locally early this
morning, solidified by increasing depth to south to southwest flow
within the immediate downstream flank of broader upper midwest
troughing. This process in combination with low level jet support
sustaining a small corridor of convection across southwest lower mi.
This activity may continue to capitalize on the underlying moist and
weakly unstable environment, with current trajectory offering some
potential for a period of elevated convection over mainly areas
north of I-69 yet this morning. Little evidence per radar/satellite
trends to suggest a greater nocturnal response will materialize to
the south this morning, with the advective process alone proving
inadequate.

Resident moist and diurnally destabilizing environment will remain
conducive to some degree of convective development across the
afternoon and evening periods from a thermodynamic perspective, but
still carries considerable uncertainty on potential scale and timing
owing to less defined sources of greater forced ascent. A subset of
the hi res solution space key on ongoing activity now spilling into
western Illinois, with the possibility for the governing
convectively enhanced vort max to maintain an NE/ENE trajectory and
arrive locally by early-mid afternoon. Areas generally north of M-59
positioned more favorably in this instance. From there into the
evening, convective initiation remains plausible essentially
anywhere throughout lower Michigan stretching back into southern
lake MI/Chicago area as pockets of convergence engage the existing
instability gradient. Heavy rainfall risk certainly exists given
efficient rain rate potential within a deep moist layer, but perhaps
with the overall rain duration at any one location more limited with
just enough steering flow in the column to keep convective clusters
more progressive. Areas north of M-59 appear more susceptible to
multiple rounds of activity under the current setup, highlighting a
higher probability for a localized higher qpf strip in excess of
0.75-1" somewhere within this corridor. Isolated occurrences of
strong wind gusts also plausible within any deeper precipitation
loaded cores. Enough potential exists to warrant an upgrade in the
Day 1 SPC outlook to a marginal risk. Forecast will offer a slight
increase in projected highs across the south, acknowledging a
greater likelihood for limited to no convective disruption to the
heating cycle, affording another day pushing to/above 90 degrees.
This places peak heat index values again in the mid 90s for metro
Detroit.

Greater height falls commencing across the northern great lakes will
draw a cold front across lower Michigan overnight into early
Wednesday. Inherent frontal convergence maintains lower end precip
chances through this period, with pace of the frontal passage and
trailing dry air advection dictating whether this potential lags
into the daylight period Wednesday for southern sections. Otherwise,
temperatures trending cooler relative to recent days, with a more
noteworthy downturn in humidity for the late week period as high
pressure takes control. Heat and humidity will return next weekend
with upper ridging gaining influence.

MARINE...

Strong low pressure tracks across northern Ontario today and
tonight, dragging a cold front across the Great Lakes late this
afternoon-evening. Shower and thunderstorm chances exist throughout
the day as the front approaches and the airmass remains
warm/unstable, but notably shifts to a more linear storm mode as the
front draws closer in the evening. Gusty winds in excess of 40 knots
will be possible in addition to heavy rainfall and frequent
lightning. Showers and elevated storms linger through Wednesday
morning before the front fully clears east and winds shift to the
northwest. By this point, upper level troughing and high pressure
build in which allows cooler and drier conditions to develop for the
back half of the work week. Flow shifts onshore late in the week as
winds veer around the high pressure system, which will elevated wave
heights especially for Saginaw Bay and the Thumb region.

HYDROLOGY...

A high likelihood exists for showers and thunderstorms to develop
through tonight within a hot and humid environment. A very moist
environment will create favorable conditions for locally heavy
rainfall, with rainfall rates potentially in excess of 2"/hr under
the strongest storms. Basin average rainfall rates between one half
and one inch are possible, with locally higher amounts in excess of
one inch where slow moving or training cells develop. Localized
flooding of urban, low-lying and poor drainage areas along with
rises in area rivers will be possible.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....DRK
DISCUSSION...MR
MARINE.......MV
HYDROLOGY....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 12, 2:49 AM EST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
349 AM EDT Tue Aug 12 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
349 AM EDT Tue Aug 12 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

The potential exists for thunderstorms to develop through tonight.
The strongest storms will be capable of producing heavy rainfall. In
addition, isolated thunderstorm wind gusts of 50 to 60 mph will be
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
349 AM EDT Tue Aug 12 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

The potential exists for thunderstorms to develop through tonight.
The strongest storms will be capable of producing heavy rainfall. In
addition, isolated thunderstorm wind gusts of 50 to 60 mph will be
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Special weather statement, Aug 12, 9:16 AM EST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1016 AM EDT Tue Aug 12 2025

MIZ049-054-055-121515-
Huron MI-Tuscola MI-Sanilac MI-
1016 AM EDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TUSCOLA...
NORTHWESTERN SANILAC AND HURON COUNTIES THROUGH 1115 AM EDT...

At 1016 AM EDT, Doppler radar was tracking a strong thunderstorm near
Owendale, or 7 miles southeast of Sebewaing, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bad Axe, Cass City, Sebewaing, Harbor Beach, Ubly, Port Hope, Elkton,
Kinde, Gagetown, Owendale, Verona, Helena, Minden, Redman,
Parisville, White Rock, Ivanhoe, Rapson, New Greenleaf, and Ruth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4355 8336 4373 8346 4402 8279 4400 8274
      4391 8268 4381 8262 4368 8260
TIME...MOT...LOC 1416Z 243DEG 30KT 4369 8331

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KDK
Special weather statement, Aug 12, 9:24 AM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1024 AM EDT Tue Aug 12 2025

MIZ047-048-053-121530-
Bay MI-Saginaw MI-Midland MI-
1024 AM EDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BAY...NORTHWESTERN
SAGINAW AND SOUTHEASTERN MIDLAND COUNTIES THROUGH 1130 AM EDT...

At 1024 AM EDT, Doppler radar was tracking a strong thunderstorm near
Freeland, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bay City, Auburn, Freeland, Kawkawlin, Essexville, Laporte, Hemlock,
Bay City State Recreation Area, and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4351 8427 4358 8417 4375 8396 4368 8389
      4362 8373 4338 8420 4346 8431
TIME...MOT...LOC 1424Z 232DEG 21KT 4347 8419

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KDK
Special weather statement, Aug 12, 10:31 AM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1131 AM EDT Tue Aug 12 2025

MIZ053-060-061-121630-
Shiawassee MI-Genesee MI-Saginaw MI-
1131 AM EDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SAGINAW...
NORTHEASTERN SHIAWASSEE AND NORTHWESTERN GENESEE COUNTIES THROUGH
1230 PM EDT...

At 1131 AM EDT, Doppler radar was tracking a strong thunderstorm over
Henderson, or near Chesaning, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flushing, Chesaning, New Lothrop, Montrose, Oakley, Henderson,
Juddville, and Layton Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4302 8420 4315 8421 4322 8405 4322 8377
      4305 8376
TIME...MOT...LOC 1531Z 252DEG 17KT 4309 8414

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KDK
Special weather statement, Aug 12, 11:21 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1221 PM EDT Tue Aug 12 2025

MIZ053-054-060>062-121715-
Shiawassee MI-Tuscola MI-Genesee MI-Lapeer MI-Saginaw MI-
1221 PM EDT Tue Aug 12 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TUSCOLA...
NORTHWESTERN LAPEER...SOUTHEASTERN SAGINAW...NORTHEASTERN SHIAWASSEE
AND NORTHERN GENESEE COUNTIES THROUGH 115 PM EDT...

At 1220 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Clio, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flint, Lapeer, Flushing, Davison, Frankenmuth, Clio, Birch Run,
Millington, Mayville, Columbiaville, New Lothrop, Burton, Mount
Morris, Montrose, Otisville, Lennon, Otter Lake, Beecher, Crossroads
Village, and Genesee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4295 8407 4314 8397 4329 8385 4342 8334
      4303 8336
TIME...MOT...LOC 1620Z 248DEG 25KT 4320 8372

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KDK

The radar

The Detroit radar (KDTX), 100 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
August 12, 12:25 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 0.46 mi SE of Lexington
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
43.266, -82.523

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
August 12, 5:40 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
53 kt (61 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2025Every state in 2025This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283596, 1283595.